Pennsylvania, 2009

Hail in Pennsylvania, July 21, 2009

July 21, 2009 · NWS PBZ · 15 events in 6 counties and zones

An upper level low moving across the Ohio Valley produced scattered severe thunderstorms across eastern Ohio, northern West Virginia, and western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An upper level low moving across the Ohio Valley produced scattered severe thunderstorms across eastern Ohio, northern West Virginia, and western Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 21, 11:04 AM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 21, 11:04 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1204 PM EDT TUE JUL 21 2009

.SYNOPSIS...
A SERIES OF LOW PRESSURE SYSTEMS WILL KEEP OUR WEATHER UNSETTLED THROUGH
THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER TROUGH WILL SLOWLY SHIFT TO THE NORTHEAST THIS AFTERNOON
AND TONIGHT. LOW LEVEL MOISTURE WILL CONTINUE TO PUSH INTO THE
REGION AROUND SURFACE WAVE MOVING UP THE EAST COAST. KEPT LIKELY
POPS NORTH AND SCATTERED IN THE SOUTH FOR THIS AFTERNOON. SHOWERS
SHOULD DIMINISH BY LATE EVENING AS TROUGH PULLS AWAY.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
BREAK IN THE WILL BE SHORT LIVED AS ANOTHER UL WAVE WILL MOVE
NORTHEASTWARD FROM THE TN VALLEY INTO THE OHIO VALLEY WED. THIS
WAVE WILL BE AHEAD OF NEXT TROUGH WHICH WILL SLOWLY PUSH EASTWARD
DURING THE SHORT TERM PERIOD.

DIFFERENCES IN MODEL SOLUTIONS FOR WED/THU PERIOD SO AT THIS
POINT CONFIDENCE IS LOW IN FORECAST. IT DOES APPEAR THAT MORE
ACTIVITY WILL DEVELOP WED AND CONTINUE THROUGH THURSDAY. AT THIS
POINT...MODELS ARE SHOWING DIFFERENCES IN THE DEVELOPMENT OF A SFC
SYSTEM AHEAD OF TROUGH. GFS SHOWING A FASTER AND MORE WESTERLY
SOLUTION...WHILE THE NAM IS SLOWER AND FURTHER TO THE EAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
TIMING OF COLD FRONT OVER THE WEEKEND IS COMING INTO A BIT BETTER
AGREEMENT BETWEEN MODELS. EXPECT COLD FRONT TO MOVE THROUGH THE
REGION LATE SATURDAY OR SATURDAY NIGHT. PRECIPITATION ASSOCIATED
WITH COLD FRONT SHOULD BE EAST OF CWA BY SUNDAY MORNING FOR THE MOST
PART...BUT CANNOT TOTALLY DISCOUNT INSTABILITY SHOWERS SUNDAY
AFTERNOON WITH LONG-WAVE TROF STILL HOLDING OFF TO THE WEST.
ISOLATED SHOWERS ARE POSSIBLE INTO MONDAY AFTERNOON.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
PREVAILING VFR IS EXPECTED THIS AFTERNOON...BUT A DISTURBANCE
ALONG WITH DIURNAL INSTABILITY WILL LEAD TO SCATTERED THUNDERSTORMS AND
REDUCED CONDITIONS. A STRONGER WAVE WILL CROSS WEDNESDAY INTO
WEDNESDAY NIGHT BRINGING A GREATER CHANCE FOR STORMS. AS
DISTURBANCES MOVE THROUGH...THE UNSETTLED WEATHER PATTERN WILL
CONTINUE INTO SATURDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 21, 8:48 AM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
948 AM EDT TUE JUL 21 2009

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-221400-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
948 AM EDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 21, 11:59 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1259 PM EDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     HAIL             WHEELING                40.08N 80.70W
07/21/2009  E0.50 INCH       OHIO               WV   EMERGENCY MNGR

&&

JDARNLEY
Local storm report, Jul 21, 12:02 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
102 PM EDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             5 NE BELLAIRE           40.08N 80.68W
07/21/2009  M1.00 INCH       OHIO               WV   TRAINED SPOTTER

&&

JDARNLEY
Local storm report, Jul 21, 12:04 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
104 PM EDT TUE JUL 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     HAIL             WHEELING                40.08N 80.70W
07/21/2009  E1.75 INCH       OHIO               WV   EMERGENCY MNGR

&&

JDARNLEY

The radar

The Pittsburgh radar (KPBZ), 71 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Westmoreland

When
July 21, 12:53 PM EST
Where
Westmoreland County, 0.53 mi E of Mt Pleasant
Measured
0.88 in hail
Reported by
Public
Coordinates
40.150, -79.540

Hail, Beaver

When
July 21, 1:58 PM EST
Where
Beaver County, 0.87 mi SE of Fairview
Measured
0.75 in hail
Reported by
Public
Coordinates
40.670, -80.460

Hail, Allegheny

When
July 21, 2:05 PM EST
Where
Allegheny County, 0.87 mi SE of West Mifflin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.360, -79.910

Hail, Allegheny

When
July 21, 2:08 PM EST
Where
Allegheny County, 0.87 mi SW of Brackenridge
Measured
0.88 in hail
Reported by
Public
Coordinates
40.610, -79.760

Hail, Allegheny

When
July 21, 2:10 PM EST
Where
Allegheny County, 1.26 mi ESE of Munhall
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.390, -79.900

Hail, Allegheny

When
July 21, 2:10 PM EST
Where
Allegheny County, 0.87 mi NE of Munhall
Measured
0.88 in hail
Reported by
Public
Coordinates
40.410, -79.910

Hail, Butler

When
July 21, 3:00 PM EST
Where
Butler County, 0.52 mi E of Mars
Measured
0.75 in hail
Reported by
Public
Coordinates
40.700, -80.010

Hail, Butler

When
July 21, 3:05 PM EST
Where
Butler County, 0.52 mi E of Evans City
Measured
1 in hail
Reported by
Public
Coordinates
40.770, -80.060

Hail, Butler

When
July 21, 3:05 PM EST
Where
Butler County, 0.52 mi E of Downieville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.680, -79.990

Hail, Allegheny

When
July 21, 3:20 PM EST
Where
Allegheny County, Wexford
Measured
1 in hail
Reported by
Public
Coordinates
40.630, -80.050

Hail, Butler

When
July 21, 3:30 PM EST
Where
Butler County, 1.25 mi WSW of Glen Eden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.720, -80.140

Hail, Allegheny

When
July 21, 3:30 PM EST
Where
Allegheny County, 0.69 mi N of Bradford Woods
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.640, -80.080

Hail, Allegheny

When
July 21, 3:30 PM EST
Where
Allegheny County, 1.72 mi ENE of Wexford
Measured
0.75 in hail
Reported by
Public
Coordinates
40.640, -80.020

Hail, Fayette

When
July 21, 5:15 PM EST
Where
Fayette County, 1.48 mi SSE of Fairmount
Measured
0.75 in hail
Reported by
Public
Coordinates
39.910, -79.440

Hail, Venango

When
July 21, 6:20 PM EST
Where
Venango County, 1.04 mi E of Oil City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.430, -79.700

Emergency management relayed multiple reports of penny to nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186585, 186586, 186587, 186588, 186589, 186590, 186598, 186591, 186596, 186592, 186594, 186595, 186597, 186599, 186600.